Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 92, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 26, 1997, 2:32 AM CDT for Laclede County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1997, 2:32 AM CDT (07:32 UTC)
- Expired
- May 26, 1997, 3:05 AM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Laclede County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 12:30 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
084 WUUS1 KSGF 260733 RRA SVRSGF MOC105-260805- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 232 AM CDT MON MAY 26 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN LACLEDE COUNTY - SOUTHWESTERN MISSOURI * UNTIL 305 AM CDT * SOME AREAS AFFECTED IRA AND ELDRIDGE THROUGH 245 AM. DOVE BY 250 AM. * AT 230 AM CDT SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES WEST OF ELDRIDGE OR 16 MILES NORTHWEST OF LEBANON. AND WAS MOVING EAST-NORTHEAST AT 25 MPH.. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. SCHMIDT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:41 PM CDT, 11 hours 51 minutes earlier.
Area forecast discussion, May 25, 2:41 PM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CDT SUN MAY 25 1997 SHOWERS/THUNDERSTORMS THAT FORMED ALONG OUTFLOW FROM OKLAHOMA THUNDERSTORM COMPLEX HAD EXITED THE FORECAST AREA FOR THE MOST PART. WEAK BUBBLE HIGH BEHIND OUTFLOW BOUNDARY SUPPRESSING CONVECTION OVER SOUTHWEST MISSOURI THIS AFTERNOON. STRONG SURFACE MOISTURE DIVERGENCE INDICATED AT 18Z OVER NORTHWEST ARKANSAS. ATMOSPHERE REMAINS RIPE FOR CONVECTION WITH TEMPERATURES NEAR 80 AND DEWPOINTS IN THE MIDDLE/UPPER 60S. MODIFIED SPRINGFIELD 12Z SOUNDING INDICATED CAPE AROUND 2500 AND LIFTED INDEX OF -5 IF TEMPERATURE REACHES 80 (THIS IS WITHOUT ANY ABOVE-SURFACE MODIFICATIONS). SURFACE ANALYSES PLACED EAST-WEST STATIONARY FRONT FROM LOW NORTH OF DDC TO MKC TO IND. DRYLINE HAD FORMED OVER THE TEXAS AND OKLAHOMA PANHANDLES AND SHOULD INITIATE THUNDERSTORMS RAPIDLY. 18Z ADAP SHOWED LIFTED INDICIES OF -10 OVER CENTRAL OKLAHOMA. ETA AGAIN THE MODEL OF CHOICE TODAY AS NGM STILL TOO FAR NORTH. ALL MODELS SKIMPY ON PRECIPITATION OUTPUT FOR THE NEXT 48 HOURS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO END OVER THE FORECAST AREA FOR THE MOST PART THIS AFTERNOON. SEVERE THUNDERSTORMS THAT DEVELOP OVER KANSAS AND OKLAHOMA WILL MOVE EAST...REACHING SOUTHEAST KANSAS JUST PRIOR TO SUNSET. SQUALL LINE EVOLUTION EXPECTED AFTER SUNSET WITH SYSTEM THEN TRANSFORMING INTO A MCC AFTER MIDNIGHT. MONDAY AFTERNOON AND EVENING SHOULD BE A REPEAT OF TODAY...HOWEVER... SEVERE THREAT WILL SHIFT INTO OKLAHOMA AND ARKANSAS FOR THE MOST PART. HEAVY RAINFALL WILL BECOME THE MAIN THREAT FOR THE FORECAST AREA. CHANCE POPS NEED TO BE INCLUDED UNTIL THE MAIN SYSTEM EXITS THE AREA LATER THIS WEEK. DUE TO RELATIVELY DRY CONDITIONS...FLASH FLOOD WATCH NOT REQUIRED TONIGHT. WATCH POTENTIAL HIGHER MONDAY...AND LATER SHIFTS WILL BE ABLE TO NARROW DOWN THE RISK AREA DEPENDING ON PRECIPITATION OVERNIGHT. PREFER FWC LOWS...BUT HIGHS MONDAY TOO WARM GIVEN EXPECTED FRONTAL POSITION. WILL BLEND FAN/FWC MONDAY. FIRST PERIOD IDEAS: SGF/JLN: MOSTLY CLOUDY THIS EVENING WITH SHOWERS/THUNDERSTORMS DEVELOPING. SOME STORMS MAY BE SEVERE. OVERNIGHT: PERIODS OF SHOWERS/ THUNDERSTORMS WITH HEAVY RAIN. LOW IN THE MIDDLE 60S. UNO: MOSTLY CLOUDY THIS EVENING WITH SHOWERS/THUNDERSTORMS DEVELOPING TOWARD MIDNIGHT. OVERNIGHT: PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN. LOWS IN THE MIDDLE 60S. AIZ: MOSTLY CLOUDY WITH SHOWERS/THUNDERSTORMS BECOMING LIKELY BY MIDNIGHT. HEAVY RAINFALL POSSIBLE. LOW IN THE MIDDLE 60S. SGF TT 064/076 060/072 057 08967 JLN TT 066/079 063/075 060 08967 MS
In the hours before
Local storm report, May 25, 9:05 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
905 PM CDT SUN MAY 25 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM ELDON MO 0.88 INCH HAIL
05/25/97 MILLER
DSASpecial weather statement, May 25, 9:44 PM CDT, 4 hours 48 minutes before
KSZ073-097-MOZ066-067-077>079-089-260750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 944 PM CDT SUN MAY 25 1997 ...TORNADO WATCH NUMBER 322 HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST MISSOURI UNTIL 2 AM EARLY MONDAY MORNING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 2 AM EARLY MONDAY MORNING FOR A PORTION OF SOUTHWEST MISSOURI. THE COUNTIES INCLUDED IN THE WATCH ARE BENTON...ST CLAIR...CEDAR...VERNON...BARTON...DADE...POLK...DALLAS...AND HICKORY. SOME CITIES INCLUDED ARE STOCKTON...NEVADA...AND OSCEOLA. STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN SOUTHERN AND EASTERN KANSAS WILL BE MOVING IN PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THE STORMS WILL PRODUCE ISOLATED TORNADOES AND HAIL AS LARGE AS HEN EGGS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER INFORMATION CONCERNING THIS DANGEROUS WEATHER SITUATION. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. TAGGART
Special weather statement, May 25, 9:45 PM CDT, 4 hours 47 minutes before
KSZ073-097-MOZ066-067-077>079-089-260750- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 944 PM CDT SUN MAY 25 1997 ...TORNADO WATCH NUMBER 322 HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST MISSOURI UNTIL 2 AM EARLY MONDAY MORNING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 2 AM EARLY MONDAY MORNING FOR A PORTION OF SOUTHWEST MISSOURI. THE COUNTIES INCLUDED IN THE WATCH ARE BENTON...ST CLAIR...CEDAR...VERNON...BARTON...DADE...POLK...DALLAS...AND HICKORY. SOME CITIES INCLUDED ARE STOCKTON...NEVADA...AND OSCEOLA. STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN SOUTHERN AND EASTERN KANSAS WILL BE MOVING IN PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THE STORMS WILL PRODUCE ISOLATED TORNADOES AND HAIL AS LARGE AS HEN EGGS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER INFORMATION CONCERNING THIS DANGEROUS WEATHER SITUATION. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. TAGGART
Special weather statement, May 26, 12:25 AM CDT, 2 hours 7 minutes before
MOZ055>058-066>071-077>083-088>097-101>105-261030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1225 AM CDT MON MAY 26 1997 ...TORNADO WATCH IN EFFECT TO 5 AM FOR ALL OF SOUTHWEST MISSOURI...AND ALL OF SOUTH CENTRAL MISSOURI EXCEPT OREGON AND SHANNON COUNTIES... THE STORM PREDICTION HAS ISSUED A TORNADO WATCH FOR MOST OF OUR AREA TIL 5 AM. THE NEW WATCH IS NUMBER 323 WHICH REPLACES TORNADO WATCH 322. THIS WATCH INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...WEST PLAINS...ROLLA...ALONG WITH THE TOWNS OF OSCEOLA...SEYMOUR...CLIMAX SPRINGS AND BOLIVAR. STRONG THUNDERSTORMS CONTINUE TO MOVE EAST OUT OF KANSAS AND PUSH INTO THE AREA. SOME OF THESE STORMS HAVE A HISTORY OF PRODUCING ISOLATED TORNADOES...WIND GUSTS TO 70 MPH...AND RAINFALL UP TO 2 INCHES. IF YOU SPOT A TORNADO...NEVER TRY TO OUTRUN IT IN A CAR. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. GORDON
Special weather statement, May 26, 1:56 AM CDT, 36 minutes before
KSZ073-097-101-261251- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 156 AM CDT MON MAY 26 1997 ...TORNADO WATCH NUMBER 321 FOR EXTREME SOUTHEAST KANSAS HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR BOURBON...CRAWFORD...AND CHEROKEE IN KANSAS HAS EXPIRED. THE SEVERE THUNDERSTORMS HAVE MOVED OUT OF EXTREME SOUTHEAST KANSAS AND THE WATCH HAS BEEN ALLOWED TO EXPIRE. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:10 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 50 min |
| May 25, 10:44 PM CDT | Tornado Warning | SGF | Benton | 36 min |
| May 25, 11:04 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 51 min |
| May 25, 11:13 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 32 min |
| May 26, 12:08 AM CDT | Tornado Warning | SGF | St. Clair | 52 min |
| May 26, 12:58 AM CDT | Tornado Warning | SGF | St. Clair | 47 min |
| May 26, 1:14 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 51 min |
| May 26, 1:39 AM CDT | Flash Flood Warning | SGF | Benton, St. Clair | 3 hr |
| May 26, 6:00 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 50 min |
| May 26, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 66 min |
| May 26, 6:45 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 65 min |
| May 26, 6:50 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 70 min |
| May 26, 6:57 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 78 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.